West Virginia, 2018

Flash Flooding and Damaging Wind in West Virginia, July 27, 2018

July 27, 2018 · NWS RLX · 4 events in 3 counties and zones

Showers and thunderstorms formed on the 27th as a cold front moved through. Some storms were stronger, producing isolated tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and thunderstorms formed on the 27th as a cold front moved through. Some storms were stronger, producing isolated tree damage. Some areas also experienced repetitive storms, causing high water in spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 27, 9:00 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 27, 9:00 AM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1000 AM EDT Fri Jul 27 2018

.SYNOPSIS...
A cold front pushes through today. High pressure with dry
weather this weekend, will be followed by another wet weather
pattern early next week.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
As of 71000 AM Friday...

Based on coverage in the precipitation band, will increase pops
today.

As of 710 AM Friday...

Forecast on track, with band of showers crossing the Ohio River,
and thunder at a minimum.

As of 320 AM Friday...

A cold front approaching the middle Ohio Valley early this
morning, was being held up by a wave, as indicated by an S
curve on the back edge of the cloud cover in central Ohio per
GOES-R imagery, and by a small and weakening cluster of
thunderstorms just out ahead of the inflection point of the S.
As such, the front will not reach the Ohio River until 18-20Z
today, and then accelerate or mix through WV the balance of
this afternoon and evening.

An overall lessening trend in shower and thunderstorm intensity
and coverage should continue through early this morning, before
an uptick during the heating of the day today. However, this
activity may get out ahead of the front, but new showers and
thunderstorms may form right along the front, as far west as the
Ohio River, as CAPE increases to at least 2 KJ/KG there, early
this afternoon.

With modest shear, some of these storms can become strong as
they form, and then move east across WV, this afternoon and
evening. The best chance for the strongest storms will be the
northern WV mountains, where diurnal timing and shear are
maximized, per marginal risk illustrated in the SWODY1.

Relatively low coverage, quick movement, lack of more than
transient training, and a narrow axis of PW values peaking at a
modest 1.75 inches or so, should limit even localized flash
flooding.

Any remaining showers and thunderstorms in the WV mountains
tonight will dissipate and move out of the area overnight.

High pressure building in from the west tonight will bring
clearing which, together with light flow, will allow for the
formation of valley fog, especially where it rains today or
early tonight.

Temperatures and dew points close to a MOS blend, and slightly
higher than previous forecast for today.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH MONDAY NIGHT/...
As of 215 AM Friday...

Start of period characterized by dry, but somewhat cooler
weather, with an upper trough across eastern U.S., and surface
high pressure. High temperatures on Saturday look to top out in
the lower 80s across much of the lowlands. Flow turns more
southeasterly Sunday into Monday, with the possibility of
showers and thunderstorms, particularly during afternoon/evening
hours across the higher terrain.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 220 AM Friday...

Upper flow turns more southwesterly as an upper trough deepens
across the midwest region. This will allow for a return of high
moisture air into the region. Multiple disturbances moving
through the region, along with daytime heating, will help to
trigger rounds of showers and thunderstorms, with the
possibility of heavy downpours. Period will need to be monitored
for the possibility of water issues.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
As of 710 AM Friday...

A cold front approaches the area this morning, and then crosses
on this afternoon. Scattered showers and thunderstorms along the
Ohio River ahead of the front early this morning may pick up
in coverage while crossing WV on today. This activity may get
out ahead of the front, but new showers and thunderstorms may
form right along the front, as far west as the Ohio River again,
early this afternoon. The thunderstorms may become strong as
they form and move move east across WV this afternoon and
evening. Any remaining showers and thunderstorms in the WV
mountains tonight will dissipate and move out of the area
overnight.

With the relatively low coverage and complex scenario,
associated MVFR or lower flight conditions were not coded
explicitly, but VCTS and CB WITH tempo shra were indicated for
PKB again 14-17Z, HTS and CKB 15-18Z, and C and EKN 17-19Z. VCTS
was indicated at BKW 19-00Z today.

Valley fog will form overnight tonight, especially at locations
that get rain Friday. Dense fog was coded for EKN and CRW, with
MVFR CKB, PKB and HTS. Patchy stratocu 1-3 kft is also possible
in the WV mountains.

Light south to southwest flow surface and aloft this morning,
will become west as the front mixes through this afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Showers/storms may be more widespread than
currently indicated if the front is slower to pass through on
Friday, allowing more heating ahead of it than otherwise. Valley
fog or stratocu may vary overnight tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  L    M    M    M    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z SATURDAY...
IFR in early morning valley fog again Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...RPY/TRM
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM
Hazardous weather outlook, Jul 27, 3:27 AM EST, 7 hours before
Hazardous Weather Outlook
National Weather Service Charleston WV
427 AM EDT Fri Jul 27 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-280830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
427 AM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM / SL

In the hours before

Special weather statement, Jul 27, 4:41 AM EST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
541 AM EDT FRI JUL 27 2018

OHZ075-076-085-WVZ009-010-271030-
Washington-Athens-Meigs-Wood-Pleasants-
541 AM EDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MEIGS...
SOUTHWESTERN WASHINGTON...SOUTHEASTERN ATHENS...SOUTHWESTERN
PLEASANTS AND NORTHERN WOOD COUNTIES...

At 541 AM EDT, a strong thunderstorm was located near Tuppers Plains,
or near Coolville, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Parkersburg, Marietta, Belpre, Coolville, Vienna, Williamstown,
Washington, Tuppers Plains, Boaz, Lubeck, North Hills, Lowell, Little
Hocking, Waverly, Fleming, Blennerhassett and Devola.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 172 and 186.
 Interstate 77 in Ohio between mile markers 1 and 3.
 Route 50 in West Virginia between mile markers 1 and 21, and near
mile marker 23.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3912 8197 3924 8207 3955 8153 3926 8127
TIME...MOT...LOC 0941Z 253DEG 31KT 3921 8187

14

The radar

The Charleston,WV radar (KRLX), 67 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Roane

When
July 27, 10:27 AM EST to 12:30 PM EST
Where
Roane County, 1.44 mi SSE of Triplet to 2.26 mi SSE of Triplet
Cause
Heavy Rain
Property damage
$1,000
Reported by
Social Media
Coordinates
38.810, -81.292

Little Spring Creek flooded, closing the intersection of Triplett Road and Egypt Ridge Road.

Flash Flood, Calhoun

When
July 27, 11:20 AM EST to 12:30 PM EST
Where
Calhoun County, 1.48 mi S of Hur to 1.74 mi SE of Hur
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.849, -81.171

Coon Fork Run flooded, causing water to flow across Coon Fork Road.

Thunderstorm Wind, Kanawha

When
July 27, 1:26 PM EST
Where
Kanawha County, 0.3 mi SW of Gallagher
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.167, -81.404

A couple trees were blown down in the Gallagher and Standard area, including along Paint Creek Road.

Flash Flood, Kanawha

When
July 27, 4:40 PM EST to 5:40 PM EST
Where
Kanawha County, 0.96 mi SSW of Marmet to 0.57 mi SW of Chesapeake
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.236, -81.574

Lens Creek flooded, closing a portion of Route 60 between Marmet and Chesapeake with water 6 to 15 inches deep. Nearby, at the Bee Mountain RAWS site, the rain gauge had measured 2.17 inches in the previous 4 hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760508, 760510, 760516, 760514.